Michigan, 2005

Lightning Strike in Michigan, July 5, 2005

July 5, 2005 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 5, 2:05 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 5, 2:05 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT TUE JUL 5 2005

.SHORT TERM...TONIGHT AND WEDNESDAY

CURRENT WATER VAPOR IMAGERY INDICATING MID/UPPER LEVEL SHORTWAVE
TROUGH DROPPING SOUTH INTO THE NORTHERN GREAT LAKES...WITH A MORE
IMPRESSIVE SHORTWAVE/CIRCULATION OVER SOUTHERN MANITOBA. THAT WAVE
IS EXPECTED TO DAMPEN OUT AS IT HEADS SOUTHEAST INTO THE WESTERN
GREAT LAKES TOMORROW.

WILL BE CONTINUING SCATTERED/CHANCE POPS INTO THIS EVENING...AS
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL/NORTHERN
LOWER MICHIGAN. LOW LEVEL MOISTURE AND LOW CLOUDS HAVE LINGERED FOR
MUCH OF THE DAY OVER SOUTHEAST MICHIGAN...HOLDING THE SURFACE TEMPS
AND INSTABILITY DOWN. SOUTHWEST LOWER MICHIGAN DID EXPERIENCE MORE
SUNSHINE TODAY...AND THUS HAVE CLIMBED INTO THE LOWER 80S/NEAR 80
DEGREES. HOWEVER...THE SURFACE DEW POINTS ARE LOWERING INTO THE
UPPER 50S...AS GOOD BOUNDARY LAYER MIXING TAKES PLACE. AS LONG
AS CAPES HOVER AROUND 1000 J/KG OR LESS...WOULD NOT EXPECT SEVERE
WEATHER...AND WILL CONTINUE TO HOLD OFF UPDATING HWO. LEFT THE SKY
AS PARTLY CLOUDY TONIGHT...BUT EXPECT AN AREA OF LOW STRATUS LATE
TONIGHT...PER NAM SURFACE/BOUNDARY LAYER CONDENSATION PRESSURE
DEFICITS. WOULD EXPECT CONSIDERABLE CLOUDS AROUND TOMORROW...SIMILAR
TO TODAY. HOWEVER...OVERALL AIRMASS WILL BE DRIER...WITH SURFACE DEW
POINTS IN THE UPPER 50S. DESPITE THE COLD POOL ALOFT...500 MB TEMPS
(-14 C)...WILL JUST CARRY ISOLATED RAIN SHOWERS WITH AMOUNT OF DRY
AIR AND GOOD SURFACE RIDGING IN PLACE. TYPICAL...DAYTIME
HEATING/LAKE INFLUENCED INVERTED SURFACE TROUGH EXPECTED TO DEVELOP
OVER THE CENTRAL PART OF THE STATE...WHICH LOOKS TO BE THE FOCUS
POINT...IF ACTIVITY CAN IN FACT GET GOING WITH MODEST INSTABILITY
(CAPES LESS THAN 1000 J/KG). STAYED CLOSE TO GUIDANCE TEMPS
TONIGHT/TOMORROW (LOWS-MID 50S TO LOWER 60S / MAXES- MID TO UPPER
70S)

&&

.LONG TERM...

WEDNESDAY NIGHT THROUGH FRIDAY...NAM/GFS IN GOOD AGREEMENT OVER THE
GREAT LAKES REGION WITH 850 MB THERMAL TROF REMAINING OVER THE
REGION. THIS WILL RESULT IN DIURNAL CU BOTH THURSDAY AND FRIDAY.
HOWEVER WITH NORTHEAST LOW LEVEL FLOW AND LIMITED MOISTURE ALOFT
ANTICIPATE JUST PARTLY CLOUDY AFTERNOON CONDITIONS. NAM EVEN
SCOURING OUT 925 MB MOISTURE IN NORTHEAST LOW LEVEL FLOW. SO WILL
CONTINUE DRY FORECAST EVEN THOUGH VERTICAL TOTALS RUNNING 27-28C ON
BOTH THURSDAY AND FRIDAY.

MODELS SIMILAR IN TRACK WITH TS CINDY AND KEEP IT WELL SOUTHEAST OF
THE LOWER GREAT LAKES REGION. MODELS EVEN SUGGEST THAT HIGH CLOUD
WILL STAY WELL TO THE SOUTHEAST AS TROPICAL SYSTEM WEAKENS OVER THE
CENTRAL APPALACHIANS.

NAM DEW POINTS LOOK A LITTLE TO HIGH THROUGH THE PERIOD...BASED ON
UPSTREAM DEW POINTS BEHIND SECONDARY SURFACE TROF...ESPECIALLY FOR
WEDNESDAY NIGHT...SO PREFER THE SLIGHTLY COOLER MAV TEMPS.

SATURDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN
GOOD AGREEMENT THROUGH THE PERIOD WITH PERSISTENT UPPER RIDGE AXIS
AND WESTWARD EXTENSION OF THE BERMUDA HIGH INTO THE GREAT LAKES
REGION. BUILDING HEIGHTS EARLY IN THE PERIOD...THEN NOT MUCH
EASTWARD PROGRESSION TO UPPER RIDGE...WESTWARD EXTENSION OF THE
BERMUDA HIGH ALSO MAINTAINING AN EASTERLY LOW LEVEL WIND COMPONENT
OVER THE CENTRAL GREAT LAKES. AS A RESULT ANTICIPATE DEW POINTS TO
BE A LITTLE LOWER THAN EXTENDED MOS GUIDANCE SUGGESTS. LOWER RH
AIRMASS WILL ALSO RESULT IN LARGER DIURNAL SWINGS THAN EXTENDED MOS
SUGGESTING...SO DAYTIME HIGHS WILL REFLECT TEMPERATURES A FEW
DEGREES HIGHER THAN GUIDANCE. MODELS DIFFER ON TROPICAL SYSTEM FOR
EARLY NEXT WEEK...WITH THE WRFXX MOST AGGRESSIVE IN DRIVING IT NORTH
TOWARD THE OHIO VALLEY ON TUESDAY. AT THIS TIME WILL CONTINUE WITH
DRY FCST FOR TUESDAY THOUGH...UNTIL MODELS MORE CONSISTENT WITH THIS
FEATURE.

&&

.AVIATION...ISSUED AT 105 PM

STUBBORN LOW LEVEL MOISTURE/LOW CLOUDS (BELOW 3000 FEET) OVER
SOUTHEAST MICHIGAN SLOWLY BEING MIXED OUT THIS AFTERNOON.
THE GOOD NEWS IS THESE CLOUDS ARE KEEPING TEMPERATURES DOWN IN THE
70S...WHICH IS LIMITING THE INSTABILITY THUS FAR. SURFACE COLD FRONT
SLOWLY MOVING THROUGH SOUTHERN LOWER MICHIGAN THIS AFTERNOON/EARLY
EVENING...WHICH MAY HELP FOCUS SHOWER/THUNDERSTORM ACTIVITY.
EXPECTING ISOLATED THUNDERSTORMS AT BEST...AND WILL THUS NOT MENTION
IN TAFS. TOUGH FORECAST LATE TONIGHT ON EXTENT OF LOW STRATUS/FOG.
WITH NORTHEAST COLD ADVECTION FLOW OFF OF LAKE HURON...WOULD EXPECT
LOW STRATUS/LIGHT FOG...WHICH IS INDICATED BY NAM SURFACE/BOUNDARY
LAYER CONDENSATION PRESSURE DEFICITS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS...LHZ421-LHZ441-LHZ442-LHZ443...EARLY WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...LHZ422...EARLY WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....GSS
Hazardous weather outlook, Jul 5, 4:28 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
528 AM EDT TUE JUL 5 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-060930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
528 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TODAY AS A COMPLEX COLD
FRONTAL SYSTEM PERSISTS OVER THE AREA. NO SEVERE THUNDERSTORMS ARE
EXPECTED...THOUGH A FEW STORMS THIS AFTERNOON COULD PRODUCE WIND
GUSTS TO 35 MPH AND PEA SIZED HAIL. THE GREATEST CHANCE OF
THUNDERSTORMS WILL BE THIS AFTERNOON...AND ANY STORMS TODAY WILL
MOVE EAST AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASED RISK OF RIP CURRENTS IS EXPECTED WEDNESDAY ALONG THE
SHORELINES OF HURON...SANILAC...AND ST CLAIR COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-060930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
528 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF THUNDERSTORMS WILL CONTINUE TODAY AS A COMPLEX COLD
FRONTAL SYSTEM PERSISTS OVER THE AREA. NO SEVERE THUNDERSTORMS ARE
EXPECTED...THOUGH A FEW STORMS THIS AFTERNOON COULD PRODUCE WIND
GUSTS TO 30 KNOTS AND PEA SIZED HAIL. THE GREATEST CHANCE OF
THUNDERSTORMS WILL BE THIS AFTERNOON...AND ANY STORMS TODAY WILL
MOVE EAST AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY ON OUTER
SAGINAW BAY AND OVER THE LAKE HURON NEARSHORE WATERS. AN INCREASED
RISK OF RIP CURRENTS IS EXPECTED WEDNESDAY FOR THE SHORELINES OF
THESE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DWD

The radar

The Detroit radar (KDTX), 8 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oakland

When
July 5, 2:30 PM EST
Where
Oakland County, Bloomfield Hills
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Lightning struck a house, resulting in a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466490.